tcf-no-longer-accepting-cases

July 15, 2013 — According to a study published in Liver Transplantation, people who have liver failure caused by an overdose of Tylenol (acetaminophen) have poorer overall health than other patients with non-drug induced liver failure. Researchers also found that study participants had poorer quality of life and functional ability than other acute liver failure patients.

The study involved 282 adults with acute liver failure, of whom 125 had undergone liver transplantation. Of the patients who had not undergone a liver transplantation, 95 had overdosed on acetaminophen, and 62 had not. All of the patients were diagnosed with liver failure between January 1998 and July 2010 and were followed up at one and two years following acute liver failure.

The researchers found that people who overdosed on acetaminophen had:

“…significantly lower general health scores and more days of impaired mental and physical health, activity limitations due to poor health, pain, depression, and anxiety.”

The researchers suggested that poor long-term prognosis may be due to the high rate of psychiatric disorders and underlying substance abuse issues in patients who intentionally overdosed on Tylenol. However, many patients accidentally overdosed on Tylenol, and less than half of those patients had psychiatric disorders.

Tylenol (acetaminophen) is the leading cause of liver failure in the United States. The U.S. Food and Drug Administration (FDA) has previously reported that Tylenol is responsible for more than 50,000 emergency room visits, 26,000 hospitalizations, 1,600 cases of liver failure, and 450 deaths every year. About half of these cases are accidental Tylenol overdoses.